Alert archive / Washington / Wind Advisories in 2022

Wind Advisory 20, NWS Seattle, WA

November 16, 2022

NWS Seattle, WA issued this wind advisory at Nov 16, 2022, 12:35 PM PST. It took effect at Nov 17, 2022, 12:00 AM PST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2022, 12:35 PM PST (20:35 UTC)
In effect from
Nov 17, 2022, 12:00 AM PST
Expired
Nov 17, 2022, 8:00 PM PST
In force
20 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

222 
WWUS76 KSEW 162035
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
1235 PM PST Wed Nov 16 2022

WAZ555-170445-
/O.NEW.KSEW.WI.Y.0020.221117T0800Z-221118T0200Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
1235 PM PST Wed Nov 16 2022

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM PST
THURSDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...East Puget Sound Lowlands.

* WHEN...From midnight tonight to 6 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds should peak around mid-morning and
  then settle down somewhat in the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
648 
WWUS76 KSEW 170408
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
808 PM PST Wed Nov 16 2022

WAZ555-171230-
/O.CON.KSEW.WI.Y.0020.221117T0800Z-221118T0200Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
808 PM PST Wed Nov 16 2022

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
PST THURSDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...East Puget Sound Lowlands.

* WHEN...From midnight tonight to 6 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds should peak around mid-morning and
  then settle down somewhat in the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
338 
WWUS76 KSEW 171144
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
344 AM PST Thu Nov 17 2022

WAZ504-511-512-172000-
/O.NEW.KSEW.FG.Y.0012.221117T1200Z-221117T2000Z/
Southwest Interior-Hood Canal Area-Lower Chehalis Valley Area-
Including the cities of Olympia, Lacey, Tumwater, Shelton, 
Montesano, Elma, and McCleary
344 AM PST Thu Nov 17 2022

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Visibility less than one quarter in dense fog. In some
  locations it will be freezing fog until the middle of the
  morning. 

* WHERE...Southwest Interior, Hood Canal Area and Lower Chehalis 
  Valley Area.

* WHEN...Until noon PST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

WAZ503-180000-
/O.EXB.KSEW.WI.Y.0020.221117T1200Z-221118T0200Z/
Western Whatcom County-
Including the city of Bellingham
344 AM PST Thu Nov 17 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Whatcom County.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ555-180000-
/O.CON.KSEW.WI.Y.0020.000000T0000Z-221118T0200Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
344 AM PST Thu Nov 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...East winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...East Puget Sound Lowlands.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
792 
WWUS76 KSEW 172311
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
311 PM PST Thu Nov 17 2022

WAZ503-555-180400-
/O.EXT.KSEW.WI.Y.0020.000000T0000Z-221118T0400Z/
Western Whatcom County-East Puget Sound Lowlands-
Including the cities of Bellingham, Covington-Sawyer-w, 
Maple Valley, Monroe, Prairie Ridge, Enumclaw, Bonney Lake, 
and Woodinville
311 PM PST Thu Nov 17 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Whatcom County, East Puget Sound Lowlands.

* WHEN...Until 8 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
593 
WWUS76 KSEW 180349
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
749 PM PST Thu Nov 17 2022

WAZ503-555-180500-
/O.EXP.KSEW.WI.Y.0020.000000T0000Z-221118T0400Z/
Western Whatcom County-East Puget Sound Lowlands-
Including the cities of Bellingham, Covington-Sawyer-w, 
Maple Valley, Monroe, Prairie Ridge, Enumclaw, Bonney Lake, 
and Woodinville
749 PM PST Thu Nov 17 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING...

Recent observations indicate that winds have largely subsided
below advisory criteria. Breezy winds will continue through
tonight before gradually subsiding through Friday morning.
Periodic gusts 25 to 35 mph will remain possible during this time,
especially across the East Puget Sound lowlands

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 16, 12:20 PM PST, 15 minutes earlier.

Area forecast discussion, Nov 16, 12:20 PM PST, 15 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
1220 PM PST Wed Nov 16 2022

.SYNOPSIS...Strong upper level ridge over the area today. Weak
system moving by to the east tonight and Thursday. Ridge
rebuilding Friday and remaining over Western Washington Saturday.
The ridge will weaken Sunday. The next weather system will arrive
Monday with another system right behind it for Monday night into
Tuesday.

&&

.SHORT TERM /TODAY THROUGH FRIDAY/...Satellite imagery shows clear
skies over most of the area this morning. There is some fog
pouring out of the Strait of Georgia into the Whatcom and San Juan
County> Fog also forming over and near the Puget Sound and Strait
of Juan de Fuca and along the I-5 corridor in the Southwest
Interior. Temperatures at 3 am/11z ranged from the mid 20s in the
South Puget Sound to near 40 along the Strait of Juan de Fuca.

Upper level ridge remaining over the area today with offshore flow
in the lower levels. The offshore flow will not be strong enough
to prevent the fog and low clouds from hanging around through the
morning hours. With plenty of sunshine in the afternoon highs
will mostly be in the upper 40s to mid 50s with some places along
the coast approaching 60.

Low level offshore flow increasing tonight as a weak upper level
shortwave moves by to the east. Models have cross Cascade
gradients approaching -10 mb by early Thursday morning. Will go
ahead and issue a wind advisory for the foothills for easterly
winds increasing to 20 to 30 mph with gusts to 45 mph after
midnight. Models also have KBLI-CYWL above -15 mb overnight.
Models have been overdoing this gradient and it looks like most
of the cold air is bottled up in Central British Columbia so
while it will be breezy in the Northwest Interior will keep winds
below advisory criteria overnight. Increasing offshore gradients
will decrease the amount of fog and low cloud cover Thursday
morning. Lows will have a large range with the locations exposed
to the winds staying up near 40 while the coldest wind sheltered
areas will drop into the mid 20s.

Shortwave out of the area by Thursday afternoon with the ridge
starting to rebuild over Western Washington. Little change in the
low level offshore flow which will keep the wind advisory for the
foothills going through the whole day. Less morning low clouds and
fog with the increased offshore flow for mostly sunny skies.
Highs will mostly be in the lower to mid 50s.

Amplitude of the upper level ridge over Western Washington
decreasing Thursday night into Friday but the ridge will remain
over the area keeping the dry spell intact. Offshore gradients
easing Thursday night into Friday. Lower levels of the air mass
pretty dry by Friday morning so even with the decreasing offshore
flow do not expect much in the way of morning fog. With less wind
overnight lows Friday morning could be as low as 20 degrees in
the colder spots in the Southwest Interior. Most locations will be
in the mid 20s to mid 30s. Highs Friday with the upper level
ridge showing signs of weakening will be near 50.

.LONG TERM /SATURDAY THROUGH TUESDAY/...Extended models and
ensembles in good agreement with the upper level ridge over the
area Saturday then weakening and shifting east Sunday. The ridge
will hang on long enough the slow the next system down enough to
the keep the daylight hours on Sunday dry. It will be a close call
to see if Seattle can squeeze out one more dry day Sunday to tie
the record for the longest dry spell in November at 13 days (
current record from November 10-22 in 2000 ). System falls apart
over Western Washington Monday morning but with the ridge out of
the picture nothing stopping the next more consolidated system
from moving into Western Washington Monday night and Tuesday. This
will mark the return of a more typical wet pattern for Western
Washington next week. Felton

&&

.AVIATION...An upper-level ridge of high pressure continues to
remain in control, with the associated surface high shifting
southward across the Northern Rockies through the rest of the week.
Light and variable winds this morning will increase from 5 to 10
knots out of the east-northeast this afternoon. Fog will continue
this morning through roughly 19Z at KBLI, KCLM, and KOLM. Stratus
over Puget Sound will slowly burn off through this time as well,
with clear skies through the rest of the day otherwise. Expect fog
to form once again tonight after 04-06Z, though slightly stronger
winds should keep VSBYs slightly more improved compared to this
morning.

KSEA...VFR conditions today, though some brief patchy fog in the
area may impact VSBYs temporarily. Most fog remains closer to Puget
Sound, where fog and stratus will persist through around 19Z. Light
northeast winds through the day today with clear skies. Some patchy
fog is possible after 03-04Z but kept VSBYs 3 miles for now as
confidence is not particularly high. Winds will likely remain
stronger tonight as the pressure gradient increases easterly flow,
which will continue to increase into the day Thursday. These
slightly stronger winds may keep us mixed just enough to preclude
fog tonight, though they will remain right at this threshold and
need to be closely monitored.

Davis

&&

.MARINE...A ridge of high pressure remains anchored over the region
with a surface high to our north and east keeping continued offshore
flow. This will keep persistent east to northeast winds over the
region. The pressure gradient will increase through tonight into
Thursday morning as the surface high shifts southward on the lee
side of the Northern Rockies. Issued a Gale Watch for the Northern
Inland Waters from 7 PM this evening through 4 AM Friday morning
with the potential for wind gusts to 35 knots late tonight into
Thursday morning in association with Fraser Outflow. This will
continue through the Strait of Juan de Fuca, and thus, issued a
Small Craft Advisory for this region and the northern inner and
outer coastal waters from 8 PM this evening through 4 AM Friday
morning. There is some potential for gale-force gusts, especially
over the West Entrance Region of the Strait of Juan de Fuca and the
northern inner coastal waters but confidence wasn't high enough to
issue a Gale Watch here at this point. Future shifts will need to
monitor the wind forecast for any changes. Outflow winds will also
increase over the rest of the inner and outer coastal waters,
starting out of the Columbia and Chehalis River Valleys. Issued a
Small Craft Advisory for the southern inner and outer coastal waters
from 1 AM tonight through  10 AM Friday morning. And for the middle
coastal waters, issued a Small Craft Advisory from 4 AM Thursday
morning through 7 AM Friday morning.

Seas will remain 4-to 6 feet across the coastal waters today with a
dominant westerly swell. Seas look to build into the day Thursday
from 5 to 8 feet before dropping back to 3 to 5 feet for the
remainder of the week. Wind waves from 2 to 4 feet will also be
likely with the Fraser Outflow winds over the Northern Inland Waters
late tonight into the day Thursday.

Davis

&&

.HYDROLOGY...No river flooding is expected in the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory from midnight tonight to 6 PM PST Thursday for
     East Puget Sound Lowlands.

PZ...Small Craft Advisory until 4 AM PST early this morning for
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 8 PM this evening to 4 AM PST Friday
     for Central U.S. Waters Strait Of Juan De Fuca-Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     West Entrance U.S. Waters Strait Of Juan De Fuca.

     Gale Watch from this evening through late Thursday night for
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory from 4 AM Thursday to 7 AM PST Friday for
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm.

     Small Craft Advisory from 1 AM Thursday to 10 AM PST Friday for
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 3:14 AM PSTGale WatchSEW17 hr
Nov 16, 3:14 AM PSTSmall Craft AdvisorySEW3 days

Nearby

Wind Advisories in Washington, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.